Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS San Diego, CA

November 7, 2020Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Nov 7, 2020, 9:37 AM PST for Riverside County, San Bernardino County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 7, 2020, 9:37 AM PST (17:37 UTC)
Expired
Nov 7, 2020, 10:15 AM PST
In force
38 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 64 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WGUS56 KSGX 071737
FFWSGX
CAC065-071-071815-
/O.NEW.KSGX.FF.W.0014.201107T1737Z-201107T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
937 AM PST Sat Nov 7 2020

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  The Apple and El Dorado burn scar in...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 1015 AM PST.

* At 937 AM PST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Apple and El Dorado 
  Burn Scar. Between 0.02 and 0.10 inches of rain have fallen so 
  far. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Apple and
           El Dorado Burn Scar.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Apple and El Dorado Burn Scar.

* Some locations that will experience flash flooding include...
  Redlands, Yucaipa, Forest Falls, Mount San Gorgonio, Highland, 
  Beaumont, Banning, Mountain Home Village, Hwy 38 Between Yucaipa 
  And Onyx Summit, Angelus Oaks, Seven Oaks, Mentone, Calimesa, 
  Cherry Valley and Morongo Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall may cause flash 
flooding of creeks, streams, and ditches in the El Dorado and Apple 
Burn Scars. Debris flows can also be anticipated across roads. Roads 
and driveways may be washed away in places. If you encounter flood 
waters, climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3407 11712 3407 11713 3420 11693 3399 11668
      3390 11689 3397 11706

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.2-0.35 INCHES IN 30 MINUTES

$$

Small
1 follow-up statement
511 
WGUS76 KSGX 071812
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1012 AM PST Sat Nov 7 2020

CAC065-071-071822-
/O.EXP.KSGX.FF.W.0014.000000T0000Z-201107T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
1012 AM PST Sat Nov 7 2020

...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR WILL 
EXPIRE AT 1015 AM PST THIS MORNING FOR RIVERSIDE AND SAN BERNARDINO 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

A Flash Flood Watch remains in effect until 800 PM PST Saturday for 
a portion of southwest California.

LAT...LON 3407 11712 3407 11713 3420 11693 3399 11668
      3390 11689 3397 11706

$$

Small

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 9:23 AM PST, 14 minutes earlier.

Area forecast discussion, Nov 7, 9:23 AM PST, 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
923 AM PST Sat Nov 7 2020

.SYNOPSIS...
Two fast-moving storm systems from the north will impact Southern
California this weekend. The first today, will bring widespread
showers and isolated thunderstorms, with heavy snow in the northern
mountains, the second on Sunday, will focus more over San Diego
County. Both will keep temperatures well below average, and bring
strong, gusty winds to the mountains and deserts. Fair, dry, and
cool weather is expected for much of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Satellite imagery this morning showed an impressive open-cellular
cumulus (indicative of strong cold air advection) charging south
along the CA Coast. Farther to the east, lightning strikes were
occurring over central AZ. A few lightning strikes have occurred in
the SGX area as well (north of San Diego County) and radar shows
pockets of strong reflectivity form scattered cells moving rapidly
east across the forecast area. Rainfall amounts overall have been
light (one-quarter inch or less) except on the coastal slopes where
one-half to as much as an inch has fallen. the 12Z Miramar sounding
showed strong cooling below 12K FT with steep lapse rates below 6K
FT. SW winds have reached 60KT at 12K FT. Snow has been report
around 4500 FT this morning so the snow level may be near that, but
is expected to rise closer to 5K this afternoon. Some light snow
accumulations have been reported above 5000 FT. No forecast updates
planned this morning.

From previous discussion...

The first storm of the season will impact Southern California
this weekend. The center of the cold core upper low is over NorCal
this morning and will be moving southward. Scattered showers and
gusty winds in the mountains and deserts have already been
impacting SoCal since last evening. See rainfall and wind gust
summaries headlined on our webpage weather.gov/sandiego

There has been a recent increase in shower activity along the
coast and even more defined shower activity is located near Point
Conception and points north and moving southeast. This area will
move into our area this morning and afternoon with an uptick in
shower coverage and intensity. There is even a slight chance of
thunderstorms as instability increases this morning through the
afternoon. A Flash Flood Watch continues in effect for the Apple
and El Dorado burn scars for the potential of debris flows
occurring.

There will likely be somewhat of a break in the shower action
tonight, though some showers will continue, especially in the
mountains. Another shortwave will rotate southward on Sunday,
leading to another round of more widespread showers Sunday morning
into the afternoon.

The rain will add up with storm totals of 1-3 inches forecast
along the coastal mountain slopes, even up to 4 inches in the San
Diego County mountains. The San Diego valleys 1.00-1.75 inches,
SD coast 0.50-1.00 inches, Orange County coast into the Inland
Empire 0.30-0.80 inches and the deserts less than 0.25 inches.

Cold air is moving in from the north and this will cause snow
levels to lower to about 4500 feet, so snow will add up with
up to 6 inches to 6000 ft...6-12 inches 6000 to 7000 feet...and
12 to 18 inches 7000 to 8000 feet. The heaviest snow will fall
this afternoon and evening, lighter snow tonight, before another
bout of heavier snow developing Sunday morning through afternoon.

West winds will continue strong along the desert mountain slopes
and across parts of the deserts where a Wind Advisory is in
effect for wind gusts to 50 mph. Localized gusts to 70 mph will
occur along rural desert slopes.

The storm will move away Sunday night with clearing skies, leading
to a sunny early-mid next week under seasonably cool conditions,
though temps will gradually warm, but chilly nights ahead.

Late next week there is a high degree of forecast uncertainty as
some models keep storm systems far enough north to leave SoCal
dry, while others show additional  as early as
Thursday night-Friday. The forecast is dry for now and we will
watch model trends.

&&

.AVIATION...
071700Z...BKN-OVC clouds mainly higher mountains westward obscuring
higher terrain. Cloud sct-bkn 1500-2500 FT MSL merging with higher
layers, with tops to near 12000 feet MSL. Scattered showers, along
with Isolated thunderstorms. Thunderstorm tops to near 20000 feet
MSL with small hail in heavier showers.

West to southwest winds with gusts up to 25 kts west of the
mountains and up to 50 kts across the mountains. This will lead to
strong up/downdrafts and LLWS over and east of the mtns.

Otherwise, east of the mountains mainly sct-bkn clouds AOA 10,000 ft
with unrestricted vis through Sat.

&&

.MARINE...
Northwest winds of 15-25 kts with gusts to 30 kts will continue
through the weekend, along with combined seas of 8-12 ft and steep
waves. The winds and swells will peak today and Sun before subsiding
Mon. A Small Craft Advisory is in effect through early Mon morning
for gusty winds and high combined seas. Periods of showers are
likely tonight through Sun night. No hazardous marine conditions are
expected after Mon morning.

&&

.BEACHES...
High surf is expected through the weekend, with the highest surf on
this afternoon through Sunday, or 4 to 9 feet for the beaches of OC
and SD County. Highest surf likely to occur in southern San Diego
County, especially Imperial Beach and near the border, also
producing high rip current risk and dangerous swimming conditions. A
small craft advisory is now in effect and replaces the beach hazards
s statement through late Sun night for high surf and strong rip
currents.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 6 PM PST Sunday for Riverside County
     Mountains-San Bernardino County Mountains.

     Wind Advisory until 10 PM PST Sunday for Apple and Lucerne
     Valleys-Coachella Valley-San Diego County Deserts-San Diego
     County Mountains-San Gorgonio Pass Near Banning.

     Flash Flood Watch from 8 AM PST this morning through this
     evening for San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-San Gorgonio
     Pass Near Banning.

     High Surf Advisory through late Sunday night for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 4 AM PST Monday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...10/Gregoria
AVIATION/MARINE...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 4:13 AM PSTHigh Surf AdvisorySGXOrange, San Diego46 hr
Nov 7, 12:11 PM PSTWinter Weather AdvisorySGXSan Diego40 hr

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.